Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 116, NWS Springfield, MO

June 8, 1998Benton County, Camden County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 8, 1998, 9:17 AM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1998, 9:17 AM CDT (14:17 UTC)
Expired
Jun 8, 1998, 1:20 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Camden County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 081418
FFWSGF
MOC015-029-125-131-141-081820-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 120 PM CDT

* AT 910 AM DOPPLER RADAR INDICATED STORMS PRODUCING HEAVY
  RAINFALL WHICH WILL LEAD TO THE FLOODING OF STREAMS AND LOW WATER
  CROSSINGS ALONG A BAND FROM NEAR WARSAW TO ALONG THE
  MORGAN CAMDEN COUNTY BORDER INTO THE OSAGE BEACH AREA.  MORE STORMS
  WILL MOVE THROUGH THE AREA DURING THE LATE MORNING LEADING TO
  ADDITIONAL FLOOD THREATS.

* EARLIER MORNING SHOWERS AND THUNDERSTORMS HAVE ALREADY PRODUCED
  NEARLY 2 INCHES OF RAIN THIS MORNING. SOME SPECIFIC LOW WATER
  CROSSINGS THAT WILL LIKELY BE AFFECTED INCLUDE HIGHWAY B 3.5 MILES
  SOUTH OF HIGHWAY 52...LOW WATER CROSSINGS IN AND AROUND GRAVOIS
  MILLS...AS WELL AS SMALL CREEKS ALONG THE OSAGE RIVER.

AN OBSERVER IN THE VERSAILLES AREA JUST REPORTED 1.09 INCHES OF RAIN
BETWEEN 830 AND 915 AM.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

HARBAGE/RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:15 AM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jun 8, 2:15 AM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT MON JUN 8 1998

TEMPERATURES AND PRECIPITATION CHANCES ARE OF CONCERN TODAY

WEAKENING AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH
THE FORECAST AREA AT ISSUANCE TIME. 00Z RUC DATA AND REGIONAL RADAR
LOOP POINT TO 850 MB WARM FRONT AS THE CAUSE OF THIS ACTIVITY.
SURFACE ANALYSIS INDICATES LOW OVER EASTERN COLORADO WITH WARM
FRONT ALONG THE KANSAS/NEBRASKA BORDER. THUNDERSTORM ERUPTION OVER
THE CENTRAL PLAINS SUNDAY EVENING TRYING TO SETTLE DOWN...WITH
WESTERN KANSAS THE MAIN AREA OF DEVELOPMENT NOW.

MODELS AGREE IN PRINCIPLE BUT GIVEN THEIR LESS THAN STELLAR
PERFORMANCE AS OF LATE...NOT SURE HOW MUCH WEIGHT TO GIVE THEM.
TREND IS TO MOVE A WAVE FROM COLORADO TO MINNESOTA TODAY AND THEN
BUILD HEIGHTS ACROSS THE SHOW ME STATE ON TUESDAY.

FIRST CONCERN IS POTENTIAL FOR CONVECTIVE REDEVELOPMENT THIS
AFTERNOON. WITH WAVE AT ITS CLOSEST POINT AND SOME SUNSHINE
EXPECTED ...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD FIRE THIS
AFTERNOON. LOGIC POINTS TOWARD NORTHWESTERN SECTIONS OF THE
FORECAST AREA AS THE PRIME LOCATION. GOOD CHANCE POPS ACROSS THE
BOARD ARE REASONABLE.

ACTIVITY SHOULD DIMINISH LATE THIS EVENING WITH MCS POSSIBLE OVER
NEBRASKA/IOWA. ETA PICKS UP ON THIS SYSTEM AND WILL BE THE MODEL
THAT I USE TODAY. WHILE THIS MCS COULD BRUSH THE NORTHEASTERN
PORTIONS OF THE FORECAST AREA MOST PLACES SHOULD ESCAPE ITS WRATH.

WOULD NOT BE OPPOSED TO A LOW CHANCE POP ON TUESDAY AS WEAK WAVES
WILL CONTINUE TO BE PRESENT IN THE SOUTHWEST FLOW AT 500 MB.
CONVERGENCE ALONG STALLED FRONT IN EASTERN KANSAS MAY ALSO BE
ENOUGH TO PRODUCE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS.

A FEW BREAKS SHOULD DEVELOP IN THE CLOUDS LATER THIS MORNING...
ALLOWING TEMPERATURES TO REACH GUIDANCE VALUES. STRONG WARM AIR
ADVECTION NOTED AT 850 MB AND SOUTHWEST SURFACE WINDS POINT TOWARD
A STRONG WARMUP TUESDAY...ESPECIALLY IN JOPLIN AND SOUTHEAST KANSAS.

RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY)
SGF: MOSTLY CLOUDY AND WINDY WITH A 50 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 70. SOUTH WIND
15 TO 25 MPH AND GUSTY.
JLN: MOSTLY CLOUDY AND WINDY WITH A 50 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE LOWER 70S.
SOUTH WIND 15 TO 30 MPH AND GUSTY.
UNO: MOSTLY CLOUDY AND BREEZY WITH A 40 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH NEAR 70. SOUTH WIND
10 TO 20 MPH.
AIZ/VIH: MOSTLY CLOUDY AND BREEZY WITH A 50 PERCENT CHANCE OF
SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE
UPPER 60S. SOUTH WIND 10 TO 20 tMPH.

SGF EB 070/065 085/066 085 08532
JLN EB 072/067 089/067 087 08532

SUTTON

In the hours before

Special weather statement, Jun 8, 5:00 AM CDT, 4 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT MON JUN 8 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS:   BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THROUGH TONIGHT...

A LOW PRESSURE AREA AT THE SURFACE OVER EASTERN COLORADO AND A SERIES
OF DISTURBANCES IN THE MIDDLE ATMOSPHERE WILL COMBINE TO BRING A
CHANCE OF SEVERE WEATHER AND HEAVY RAIN TO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS THROUGH TONIGHT.

THE FIRST DISTURBANCE WILL MOVE INTO THE NORTHERN PLAINS THIS
MORNING. SHOWERS AND THUNDERSTORMS THAT DEVELOPED AHEAD OF THIS
SYSTEM LATE SUNDAY EVENING AND PERSISTED THROUGH THE PRE DAWN HOURS
ARE EXPECTED TO DIMINISH BY MID MORNING.

THE SECOND DISTURBANCE WILL MOVE INTO THE CENTRAL ROCKIES THIS
AFTERNOON AND BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE AREA. A MIX OF SUN AND CLOUDS IS EXPECTED LATER THIS
MORNING...WHICH WILL MAKE THE ATMOSPHERE MORE UNSTABLE AND PRIME FOR
THUNDERSTORM DEVELOPMENT.

A COMPLEX OF THUNDERSTORMS IS EXPECTED OVERNIGHT OVER NORTHERN
MISSOURI. THIS SYSTEM MAY AFFECT PARTS OF THE LAKE OF THE OZARKS
REGION OF CENTRAL MISSOURI.

ALTHOUGH SEVERE THUNDERSTORMS WILL BE POSSIBLE AT ANY LOCATION IN THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON...THE MOST
FAVORED AREA IS NORTH OF A PITTSBURG...CAMDENTON AND VIENNA LINE.
LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED FROM THE SEVERE
THUNDERSTORMS.

HEAVY RAINFALL CAN ALSO BE EXPECTED...ESPECIALLY LATE THIS AFTERNOON
THROUGH TONIGHT OVER CENTRAL MISSOURI. ISOLATED ONE TO THREE INCH
RAIN AMOUNTS WILL BE POSSIBLE BY TUESDAY MORNING.

IF YOU HAVE OUTDOOR PLANS TODAY OR TONIGHT...BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER SHOULD
STORMS APPROACH. CONTINUE TO MONITOR THIS STATION FOR LATER
STATEMENTS AND FORECASTS. THE NEXT SCHEDULED HAZARDOUS WEATHER
OUTLOOK WILL BE ISSUED AT 1 PM.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF SOUTHEAST
KANSAS AND WEST CENTRAL MISSOURI THIS AFTERNOON AND EVENING.

SUTTON
Special weather statement, Jun 8, 5:00 AM CDT, 4 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081800-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT MON JUN 8 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS:   BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THROUGH TONIGHT...

A LOW PRESSURE AREA AT THE SURFACE OVER EASTERN COLORADO AND A SERIES
OF DISTURBANCES IN THE MIDDLE ATMOSPHERE WILL COMBINE TO BRING A
CHANCE OF SEVERE WEATHER AND HEAVY RAIN TO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS THROUGH TONIGHT.

THE FIRST DISTURBANCE WILL MOVE INTO THE NORTHERN PLAINS THIS
MORNING. SHOWERS AND THUNDERSTORMS THAT DEVELOPED AHEAD OF THIS
SYSTEM LATE SUNDAY EVENING AND PERSISTED THROUGH THE PRE DAWN HOURS
ARE EXPECTED TO DIMINISH BY MID MORNING.

THE SECOND DISTURBANCE WILL MOVE INTO THE CENTRAL ROCKIES THIS
AFTERNOON AND BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE AREA. A MIX OF SUN AND CLOUDS IS EXPECTED LATER THIS
MORNING...WHICH WILL MAKE THE ATMOSPHERE MORE UNSTABLE AND PRIME FOR
THUNDERSTORM DEVELOPMENT.

A COMPLEX OF THUNDERSTORMS IS EXPECTED OVERNIGHT OVER NORTHERN
MISSOURI. THIS SYSTEM MAY AFFECT PARTS OF THE LAKE OF THE OZARKS
REGION OF CENTRAL MISSOURI.

ALTHOUGH SEVERE THUNDERSTORMS WILL BE POSSIBLE AT ANY LOCATION IN THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON...THE MOST
FAVORED AREA IS NORTH OF A PITTSBURG...CAMDENTON AND VIENNA LINE.
LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED FROM THE SEVERE
THUNDERSTORMS.

HEAVY RAINFALL CAN ALSO BE EXPECTED...ESPECIALLY LATE THIS AFTERNOON
THROUGH TONIGHT OVER CENTRAL MISSOURI. ISOLATED ONE TO THREE INCH
RAIN AMOUNTS WILL BE POSSIBLE BY TUESDAY MORNING.

IF YOU HAVE OUTDOOR PLANS TODAY OR TONIGHT...BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER SHOULD
STORMS APPROACH. CONTINUE TO MONITOR THIS STATION FOR LATER
STATEMENTS AND FORECASTS. THE NEXT SCHEDULED HAZARDOUS WEATHER
OUTLOOK WILL BE ISSUED AT 1 PM.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF SOUTHEAST
KANSAS AND WEST CENTRAL MISSOURI THIS AFTERNOON AND EVENING.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:37 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald63 min
Jun 8, 9:17 AM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 8, 9:21 AM CDTSevere Thunderstorm WarningSGFNewton49 min
Jun 8, 10:09 AM CDTSevere Thunderstorm WarningSGFLawrence51 min
Jun 8, 12:54 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Jun 8, 12:54 PM CDTFlash Flood WarningSGFMaries, Miller6 hr
Jun 8, 12:54 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory6 hr
Jun 8, 12:54 PM CDTFlash Flood WarningSGFMorgan6 hr
Jun 8, 1:14 PM CDTSevere Thunderstorm WarningSGFMcDonald51 min
Jun 8, 6:08 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Jun 8, 6:56 PM CDTFlash Flood WarningSGFMaries6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.